Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 232, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 3, 2005, 9:23 PM CDT for Howard County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2005, 9:23 PM CDT (02:23 UTC)
- Expired
- Jul 3, 2005, 10:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 67 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 9:35 PM CDT | HAIL 0.88 | Elbow, TX | NICKEL SIZE HAIL FELL FOR ABOUT 8 MINUTES IN ELBOW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1069 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 3571 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 040224 SVRMAF TXC227-040315- /O.NEW.KMAF.SV.W.0232.050704T0223Z-050704T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 923 PM CDT SUN JUL 3 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HOWARD COUNTY IN WEST TEXAS * UNTIL 1015 PM CDT * AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF STANTON...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... LOMAX... BIG SPRING... SAND SPRINGS... THIS STORM HAS A HISTORY OF PRODUCING HAIL TO THE SIZE OF QUARTERS OVER STANTON. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3221 10169 3210 10169 3210 10128 3231 10136 $$
1 follow-up statement
000 WWUS54 KMAF 040304 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1004 PM CDT SUN JUL 3 2005 TXC227-040315- /O.CON.KMAF.SV.W.0232.000000T0000Z-050704T0315Z/ HOWARD- 1004 PM CDT SUN JUL 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM CDT FOR SOUTHERN HOWARD COUNTY... AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF ELBOW...OR 9 MILES SOUTH OF BIG SPRING...MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SOUTH CENTRAL HOWARD COUNTY. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3221 10169 3210 10169 3210 10128 3231 10136 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:20 PM CDT, 7 hours 3 minutes earlier.
Area forecast discussion, Jul 3, 2:20 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 PM CDT SUN JUL 3 2005 .SHORT TERM... ALTHOUGH THE CENTER OF THE MID-LEVEL HIGH REMAINS FIRMLY ANCHORED ACROSS NORTHERN MEXICO...IT CONTINUES TO SHOW SIGNS OF EXPANSION ACROSS PARTS OF WEST TEXAS AS PER UPPER AIR ANALYSES AND WATER VAPOR IMAGERY. COMPARED TO YESTERDAY AT 03/1600Z...SURFACE DEWPOINTS HAVE INCREASED SLIGHTLY ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN WHILE NOT A CLOUD CAN BE SEEN ON VISIBLE SATELLITE. THIS CAN BE ATTRIBUTED TO INCREASED SUBSIDENCE AND FEWER MESOSCALE SURFACE CONVERGENT ZONES PRESENTLY AVAILABLE. LOOK FOR TEMPERATURE FORECAST TO BE ON TRACK...WITH HIGHS REACHING THE OVER CENTURY MARK IN MANY LOCATIONS WITH EXTREMELY HIGH INSOLATION. AS THE SURFACE RAPIDLY WARMS NEAR THE DRYLINE /KMAF OBSERVATION AT 03/1800 SHOWS 97/56 F/...EXPECT IT TO ADVANCE EASTWARD SLOWLY THROUGHOUT THE DAY. SHORT WAVE IS EXPECTED TO ROUND THE TOP OF THE MID-LEVEL HIGH TODAY AND PASS OVER THE NORTHERN TX PANHANDLE. THIS WILL CAUSE ENOUGH LIFT IN THE LOCATION OF THE DRYLINE TO IGNITE THUNDERSTORMS IN THE LATE AFTERNOON. THE STRONGEST CONVERGENCE OF LOW-LEVEL MOISTURE WITH THE DRYLINE SHOULD REMAIN ACROSS OUR NORTHERN AND EAST-CENTRAL ZONES. INITIATION IS EXPECTED FURTHER NORTH...WITH ADDITIONAL STORMS DEVELOPING SOUTH OF ANY INITIAL CONVECTION. SOME ISOLATED STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND SEVERE WINDS. CAPE VALUES AT THE SURFACE ARE RUNNING CLOSE TO 2000 J/KG...WITH DECENT DEWPOINT VALUES /LOW TO MID 60S/ FOUND AHEAD OF THE DRYLINE. THE MITIGATING FACTOR WILL BE THE LIMITED AMOUNT OF BULK SHEAR PRESENT /20-25 KTS/. DISCUSSIONS WITH THE SPC CONVERGED ON THE THINKING THAT ANY STORMS THAT DO DEVELOP MAY NOT LAST A LONG TIME DUE TO THE LIMITED SHEAR PRESENT. OTHERWISE...LOOK FOR TEMPERATURES TO REMAIN WARM THROUGHOUT THE OVERNIGHT HOURS WITH TEMPERATURES IN THE MID 70S AS THE DRYLINE DECOUPLES FROM THE BOUNDARY LAYER AND RETROGRADES BACK TO THE WEST. .LONG TERM... THE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN CENTERED ACROSS NORTHERN CHIHUAHUA MEXICO AND SOUTHERN NEW MEXICO MONDAY AFTERNOON. A SHORTWAVE TROUGH WILL TRANSLATE AROUND THIS RIDGE ACROSS NORTHEAST NEW MEXICO AND THE FAR NORTHERN TEXAS PANHANDLE DURING THE LATE AFTERNOON HOURS. AS THE SHORTWAVE ROUNDS THE RIDGE...A WEAK FRONTAL BOUNDARY WILL SLIDE SOUTHWARD AND WILL APPROACH THE NORTHERN THIRD OF THE FA BY LATE AFTERNOON. THIS BOUNDARY MAY PROVIDE A FOCUS FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORM DEVELOPMENT ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN. OTHER ISOLATED STORMS MAY ALSO FIRE ALONG AND EAST OF THE DRYLINE WHICH SHOULD GENERALLY BE ALONG AND EAST OF THE DAVIS/GLASS MOUNTAINS AND ALONG THE UPPER TRANS PECOS REGION. THE SHORTWAVE TROUGH WILL CONTINUE TO MOVE SOUTHEAST AND SOUTH AROUND THE UPPER RIDGE MONDAY NIGHT. THE POTENTIAL DOES EXIST FOR A CONVECTIVE COMPLEX/MCS TO BECOME ORGANIZED AHEAD OF THIS FEATURE...WITH THE BEST CHANCES FOR DEVELOPMENT ORIENTED NEAR THE FRONTAL BOUNDARY ACROSS THE NORTHEAST PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS. FOR NOW HAVE INCREASED CONVECTIVE CHANCES TO NEAR 30 PCT MONDAY NIGHT FOR AREAS ALONG AND EAST OF A LAMESA...BIG SPRING...COLORADO CITY LINE...WITH POPS TAPERED TO 10-20 PCT ACROSS THE SE NEW MEXICO PLAINS...THE PERMIAN BASIN...AND THE UPPER TRANS PECOS REGION. THE UPPER RIDGE WILL ONCE AGAIN BEGIN TO BUILD/STRENGTHEN ACROSS THE FA TUESDAY AND WEDNESDAY. ISOLATED CONVECTION SHOULD REMAIN LIMITED TO THE WESTERN THIRD OF THE CWA TUESDAY AFTERNOON IN THE VICINITY OF UPSLOPE FLOW AND RICHER MID LEVEL MOISTURE. BY WEDNESDAY...THE MID LEVELS WILL BEGIN TO DRY SLIGHTLY...AND HAVE KEPT ISOLATED TSRA CHANCES CONFINED TO THE HIGHER ELEVATIONS OF THE DAVIS/GLASS MOUNTAINS. LITTLE CHANGE MADE TO THE REMAINDER OF THE EXTENDED FORECAST. THE UPPER LEVEL HIGH PRESSURE RIDGE WILL MAINTAIN ITS CONTROL ACROSS THE AREA INTO THE WEEKEND. WEAK SHORTWAVES WITHIN AND PROPAGATING AROUND THE RIDGE MAY HELP SPARK SOME ISOLATED STORMS THURSDAY AND FRIDAY. THE CENTER OF THE RIDGE SHOULD BEGIN TRANSLATE FARTHER NORTH INTO NEW MEXICO BY NEXT WEEKEND...WITH MORE OF A NORTHEAST MID LEVEL FLOW PATTERN SETTING UP ACROSS THE FA. HOT TEMPERATURES WILL PERSIST THROUGH THE MIDDLE OF THE WEEK...AS THERMAL LOW LEVEL RIDGING CONTINUES TO ENHANCE ALONG THE LEE SURFACE TROUGH DAILY. TEMPERATURES MAY COOL BY A FEW DEGREES BY LATE IN THE WEEK AS THE LEE TROUGH RETROGRADES AND THE SURFACE FLOW BACKS A BIT. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 101 73 97 / 20 20 30 10 CARLSBAD NM 71 104 68 99 / 10 10 10 10 DRYDEN TX 75 101 73 98 / 20 10 0 0 FORT STOCKTON TX 74 103 73 98 / 20 10 20 10 GUADALUPE PASS TX 71 98 71 94 / 0 10 10 10 HOBBS NM 70 101 67 99 / 10 10 20 10 MARFA TX 62 98 59 93 / 10 10 0 10 MIDLAND INTL AIRPORT TX 75 102 72 97 / 20 20 20 10 ODESSA TX 75 103 72 98 / 20 10 20 10 WINK TX 75 108 75 104 / 20 10 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 02/21
Hazardous weather outlook, Jul 3, 1:17 PM CDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 117 PM CDT SUN JUL 3 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-041817- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 117 PM CDT SUN JUL 3 2005 (1217 PM MDT SUN JUL 3 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ALONG THE DRYLINE ACROSS THE EASTERN PERMIAN BASIN AND WESTERN ROLLING PLAINS TONIGHT. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...DEADLY CLOUD-TO-GROUND LIGHTNING AND HEAVY RAINFALL ALSO CAN BE EXPECTED UNDER ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE PERMIAN BASIN AND WESTERN ROLLING PLAINS DURING THE LATE EVENING HOURS OF INDEPENDENCE DAY. STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO REACH SEVERE LIMITS...WITH VERY HEAVY RAINFALL...AND DEADLY CLOUD-TO-GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 3, 5:07 PM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 507 PM CDT SUN JUL 3 2005 TXZ075-032245- PECOS TX- 507 PM CDT SUN JUL 3 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PECOS COUNTY. A STRONG THUNDERSTORM WAS LOCATED NEAR U.S. HIGHWAY 285 35 MILES SOUTHEAST OF FORT STOCKTON AT 507 PM CDT...MOVING EAST AT 5 MPH. STORM INTENSITY IS INCREASING AND THE STORM MAY PRODUCE LOCALIZED WIND GUSTS TO 55 MPH.
Special weather statement, Jul 3, 6:22 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 622 PM CDT SUN JUL 3 2005 TXZ082-032345- TERRELL TX- 622 PM CDT SUN JUL 3 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL TERRELL COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF SANDERSON AT 622 PM CDT...MOVING EAST AT 5 MPH. LOCALIZED WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
Special weather statement, Jul 3, 8:03 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 803 PM CDT SUN JUL 3 2005 TXZ062-040130- MIDLAND TX- 803 PM CDT SUN JUL 3 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN MIDLAND COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWEST MIDLAND AT 803 PM CDT...MOVING NORTHEAST AT 15 MPH. SMALL HAIL HAS BEEN REPORTED WITH THIS STORM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:05 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 55 min |
| Jul 3, 8:24 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 51 min |
| Jul 3, 9:02 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 58 min |
| Jul 3, 9:16 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 44 min |
| Jul 3, 10:34 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 56 min |
| Jul 4, 6:16 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 44 min |
| Jul 4, 6:59 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.